Alert archive / Arizona / Freeze Warnings in 2012
Freeze Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Mar 19, 2012, 2:02 PM MST for Pima County, Pinal County, Arizona. It took effect at Mar 20, 2012, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2012, 2:02 PM MST (21:02 UTC)
- In effect from
- Mar 20, 2012, 2:00 AM MST
- Expired
- Mar 20, 2012, 8:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117 WWUS75 KTWC 192102 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 202 PM MST MON MAR 19 2012 AZZ504-506-200515- /O.NEW.KTWC.FZ.W.0001.120320T0900Z-120320T1500Z/ TUCSON METRO AREA-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL... MAMMOTH...ORACLE 202 PM MST MON MAR 19 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY. * TIMING...LOW TEMPERATURES OF 30 TO 32 DEGREES ARE FORECAST TO OCCUR TUESDAY MORNING WITH TEMPERATURES DROPPING BELOW FREEZING AS EARLY AS 2 AM AND WARMING ABOVE FREEZING BY 8 AM. * IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY WHICH COULD CAUSE CROPS OR SENSITIVE VEGETATION TO BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$
3 follow-up statements
494 WWUS75 KTWC 200500 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 1000 PM MST MON MAR 19 2012 AZZ504-506-201300- /O.CON.KTWC.FZ.W.0001.120320T0900Z-120320T1500Z/ TUCSON METRO AREA-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL... MAMMOTH...ORACLE 1000 PM MST MON MAR 19 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY. * TIMING...LOW TEMPERATURES OF 30 TO 32 DEGREES ARE FORECAST TO OCCUR TUESDAY MORNING WITH TEMPERATURES DROPPING BELOW FREEZING AS EARLY AS 2 AM AND WARMING ABOVE FREEZING BY 8 AM. * IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY WHICH COULD CAUSE CROPS OR SENSITIVE VEGETATION TO BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$
989 WWUS75 KTWC 201000 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 300 AM MST TUE MAR 20 2012 AZZ504-506-201500- /O.CON.KTWC.FZ.W.0001.000000T0000Z-120320T1500Z/ TUCSON METRO AREA-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL... MAMMOTH...ORACLE 300 AM MST TUE MAR 20 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING. * TIMING...LOW TEMPERATURES OF 28 TO 32 DEGREES ARE FORECAST THIS MORNING WITH TEMPERATURES ALREADY BELOW FREEZING IN SOME LOCATIONS. * IMPACTS...SUB FREEZING TEMPERATURES ARE LIKELY WHICH COULD CAUSE CROPS OR SENSITIVE VEGETATION TO BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$
218 WWUS75 KTWC 201456 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 756 AM MST TUE MAR 20 2012 AZZ504-506-201600- /O.EXP.KTWC.FZ.W.0001.000000T0000Z-120320T1500Z/ TUCSON METRO AREA-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL... MAMMOTH...ORACLE 756 AM MST TUE MAR 20 2012 ...FREEZE WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. TEMPERATURES OVER THE WARNING AREA ARE AT OR ABOVE 32 DEGREES AND CONTINUE TO WARM. AS SUCH...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Mar 19, 8:57 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Mar 19, 8:57 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
857 AM MST MON MAR 19 2012
.SYNOPSIS...CONTINUED COLDER WITH PERIODS OF SHOWERS TODAY...ENDING
BY LATER THIS EVENING. SNOW LEVELS LOWERING TO NEAR VALLEY FLOORS AT
TIMES TODAY. NEAR OR BELOW FREEZING IN MANY LOCATIONS TONIGHT WITH
FROST POSSIBLE. DRY CONDITIONS WILL RETURN THE SECOND HALF OF THE
WEEK WITH A STRONG WARMING TREND.
&&
.DISCUSSION...UPPER LOW CENTER NOW OVER CENTRAL/NORTHERN ARIZONA
WITH SOUTHEAST ARIZONA ON THE SOUTHERN PERIPHERY OF THE UPPER LOW.
THIS IS A VERY COLD SYSTEM...ESPECIALLY FOR MID TO LATE MARCH WITH
500 MB TEMPERATURES BASED ON 12Z KTWC SOUNDING AT -28C. LATEST RADAR
IMAGERY SHOWS FAIRLY WIDESPREAD SHOWER COVERAGE FROM CENTRAL PIMA
COUNTY EASTWARD. THESE ARE VERY CONVECTIVE IN NATURE AND WE'VE
ALREADY HAD A FEW CALLS FROM SPOTTERS IN THE TUCSON METRO AREA OF
GRAUPEL/SNOW PELLETS AS THESE SHOWERS HAVE MOVED THROUGH. SNOW
LEVELS ARE NOW AT ABOUT 3000-3500 FEET AND WILL GENERALLY REMAIN
3000-4000 FEET TODAY BUT CAN BRIEFLY LOWER TO ABOUT 2500-3000 FEET
IN HEAVIER SHOWER ACTIVITY. MEANWHILE...SHOWER ACTIVITY CONTINUES TO
FILL IN NICELY AS ADDITIONAL ENERGY DIGS INTO THE BASE OF THE TROUGH
THANKS TO A 150+KT JET STREAM ON THE BACK SIDE OF THE TROUGH. WHILE
QPF AMOUNTS WILL NOT BE HIGH TODAY...THERE WILL BE ISOLATED
LOCATIONS IN THE WINTER STORM WARNING AREA ABOVE 3000 FEET THAT WILL
SEE A QUICK BURST OF AN INCH OR TWO OF SNOW. THUS...WILL MAINTAIN
WINTER STORM WARNINGS ABOVE 3000 FEET WHICH GO THROUGH 8 PM. THE
MORE SIGNIFICANT IMPACT FOR THIS EVENT WILL CERTAINLY BE IN THE
LOWER ELEVATIONS WHERE SNOW IS QUITE UNUSUAL AS OPPOSED TO THE
MOUNTAINS WHERE SEVERAL OF SNOW IS VERY COMMON.
EXPECT PRECIPITATION TO END FROM NORTHWEST TO SOUTHEAST THIS EVENING
AS THE TROUGH BEGINS TO PULL AWAY. BASED ON RECEIPT OF LATEST 12Z
GUIDANCE...DO EXPECT SKIES TO AT LEAST PARTIALLY CLEAR IF NOT BECOME
MOSTLY CLEAR OVERNIGHT. MORNING LOW TEMPERATURES WILL BECOME A
CONCERN FOR THE LOWER ELEVATIONS AS THEY NEAR FREEZING ALONG WITH
SOME FROST CONCERNS. WILL TAKE A CLOSER LOOK AT THIS FOR THE
AFTERNOON PACKAGE AND CONSIDER FREEZE WARNINGS AS APPROPRIATE.
DRIER WEATHER WITH WARMING TEMPERATURES ARE THEN EXPECTED TO MOVE IN
FOR THE REMAINDER OF THIS WEEK.
&&
.AVIATION...SCT-BKN CLOUD DECKS GENERALLY 4-9K FT AGL. SCT
-SHRA/ISOLD TS/PL NORTH OF TUCSON THROUGH 19/06Z. -SHRA FAIRLY
WIDESPREAD THROUGH THIS AFTERNOON WITH SNOW LEVEL LOWERING TO
AROUND 3KFT AGL. MVFR AND IFR CONDS WILL ALSO INCREASE. SFC WINDS
10-25 KTS...STRONGEST NEAR SHOWERS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SUNDAYS WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW
HAVE DIMINISHED ANY FIRE WEATHER CONCERNS. WILL AGAIN SEE PERIODS OF
VALLEY RAIN AND MOUNTAIN SNOW AT TIMES TODAY. DRY CONDITIONS AND
CALMER WINDS WILL RETURN TUESDAY THROUGH SATURDAY ALONG WITH A
STRONG WARMING TREND.
&&
.CLIMATE...HIGHS TODAY WILL BE RATHER CHILLY WITH MOST OF THE AREA
NOT GETTING OUT OF THE 40S. LOOKING AT THE TUCSON HISTORICAL
TEMPERATURE RECORDS FOR MARCH...THE OFFICIAL RECORDING SITE HAS
RECORDED HIGHS IN THE 40S ONLY 13 TIMES IN 118 YEARS OF TEMPERATURE
RECORDS. THE RECORD LOW MAXIMUM TEMPERATURE FOR MARCH 19TH IS 50
DEGREES BACK IN 2006.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 8 PM MST THIS EVENING FOR LOCATIONS
ABOVE 3000 FEET INCLUDING AZZ503-504-506>515.
&&
WEATHER.GOV/TUCSONHazardous weather outlook, Mar 19, 4:53 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 453 AM MST MON MAR 19 2012 AZZ501>515-201200- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 453 AM MST MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT ABOVE 3000 FEET UNTIL 8 PM. SNOW LEVELS MAY FALL AS LOW AS 2500 FEET AT TIMES. CLEARING FROM THE WEST TONIGHT WILL ALLOW WIDESPREAD NEAR FREEZING TEMPERATURES ACROSS MOST OF THE AREA WITH A HARD FREEZE IN EASTERN VALLEY LOCATIONS. AREAS OF FROST ARE ALSO POSSIBLE LATE TONIGHT AND EARLY TUESDAY MORNING. PLEASE SEE SPECIFIC WATCH...WARNING AND ADVISORY PRODUCTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY COLD TUESDAY MORNING WITH AREAS OF FROST POSSIBLE. MOST LOCATIONS WILL BE NEAR OR BELOW FREEZING. DRY AND WARMER THE REST OF THE WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
Nearby
Freeze Warnings in Arizona, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.